West Virginia, 2015

Flash Flood and Damaging Winds in West Virginia, July 7 to 8, 2015

July 7 to 8, 2015 · NWS RLX · 12 events in 6 counties and zones

Short lines of showers and thunderstorms formed in the humid air during the afternoon. This was well ahead of a cold front in northwest Ohio to southern portions of Indiana and Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Short lines of showers and thunderstorms formed in the humid air during the afternoon. This was well ahead of a cold front in northwest Ohio to southern portions of Indiana and Illinois.

The front sank south into southern Ohio early on the 8th. Repetitive showers caused 1 to 1.5 inches of rain in about 3 to 4 hours during the predawn. This band of heavier rain was mostly from Cabell County on east and north through Putnam, northern Kanawha, southern Jackson, Roane, Calhoun, Braxton. northern Webster, southern Lewis, and Upshur Counties.

After a lull in the rain during most of the day, another round of showers formed south of the stalled front in southern Ohio and northern West Virginia. Rain totals of .5 to an inch were enough to cause minor flash flooding in Roane County during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 1:04 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 7, 1:04 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT TUE JUL 7 2015

.SYNOPSIS...
COLD FRONT APPROACHES FROM MIDWEST TONIGHT... STALLING NEAR OHIO
RIVER WEDNESDAY. FRONTAL OSCILLATES NORTH AGAIN WEDNESDAY
NIGHT...THEN SOUTH AGAIN THURSDAY. FLASH FLOOD CONCERNS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE ACTIVE WEATHER CONTINUES IN THE NEAR TERM PERIOD. COLD
FRONT...AT 1730Z STRETCHED ACROSS NE IN SOUTHWEST INTO CENTRAL
IN. OUT AHEAD OF THE FRONT...PREFRONTAL SHOWERS AND ISOLD STORMS
STARTING TO KICK OFF IN THE WARM HUMID UNSTABLE ATMOSPHERE. AREA
OF HEAVIER RAIN/STORMS CURRENTLY ALONG THE OHIO RIVER AREA...AIDED
BY LLJ...WHICH WILL SPREAD EASTWARD INTO OUR AREA THIS EVENING.
NEAR TERM MODELS SUCH AS THE HRRR SHOW THIS AREA OF PRECIPITATION
WEAKENING AS IT APPROACHES OUR REGION...BUT WILL DEFINITELY BE A
SPOT TO WATCH...AND APPEARS AS THOUGH WILL MOSTLY AFFECT NE KY
COUNTIES...AND OHIO/WV COUNTIES ALONG THE OHIO RIVER.

PW VALUES OUT AHEAD OF THE FRONT PROGGED TO RISE TO AROUND 2
INCHES...AND SATELLITE IMAGERY ACROSS INDIANA/WESTERN OHIO
INDICATES PW VALUES AT 1.7 TO 2 INCHES. THIS...COMBINED WITH 30-40
KTS AT LOWER TO MID LEVELS OF ATMOSPHERE...COULD SEE SOME STORMS
THIS AFTERNOON/EVENING...MAINLY ACROSS SOUTHEAST OHIO AND NE KY
PRODUCE DMG WINDS/DOWNDRAFTS.

BIGGER THREAT AREA WIDE IS THE THREAT OF FLASH FLOODING. WITH
RECENT RAINS...AND A SATURATED GROUND...ANY STORM COULD PRODUCE A
LOCALIZED FLOODING ISSUE. STORMS WILL MOVE WELL...BUT WITH THE
AREA TO REMAIN IN THE MOIST...HUMID ATMOSPHERE...AS FRONTAL
BOUNDARY APPROACHES THEN STALLS OUT NEAR OHIO RIVER AREA...AND
UPPER WAVES CROSSING/ENHANCING PRECIPITATION AT TIMES...A FFA HAS
BEEN ISSUED. DECIDED TO GO AHEAD AND EXPAND THE FFA ACROSS THE
SOUTHERN ZONES THIS AFTERNOON. A COUPLE OF THE MODELS ARE
INDICATING THE POSSIBILITY OF A WAVE MOVING ACROSS THE SOUTH ON
WEDNESDAY...AND WITH RECENT FLOODING IN THOSE AREAS...DECIDED TO
ERR ON THE SIDE OF CAUTION.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A SLOW MOVING COLD FRONT APPROACHES FROM THE NORTHWEST TUESDAY NIGHT
AND STALLS OVER EXTREME NORTHER PORTIONS OF WV WEDNESDAY NIGHT. THE
GFS AND ECMWF SHOW DIFFERENCES IN THEIR QPF FIELDS WITH THIS SYSTEM.
A WEAK SFC LOW PRESSURE DEVELOPS ALONG THE FRONT OVER OH MOVING INTO
SOUTHEAST OH AND PORTIONS OF WV BY 12Z WEDNESDAY. THE GFS IS MORE
AGGRESSIVE WITH AN H500 VORTICITY MAX ALONG THIS FEATURE TO ENHANCE
PERIODS OF PCPN WEDNESDAY NIGHT AND THURSDAY. THEREFORE...KEPT
CHANCE POPS WEDNESDAY NIGHT AND INCREASED POPS TO LIKELY THURSDAY.
EXPECT ACTIVE WEATHER WITH SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...MOVING MAINLY NORTHEAST...WITH PRECIPITABLE WATER
AROUND 2 INCHES ON THURSDAY...DROPPING TO AROUND 1.77 INCHES BY 12Z
FRIDAY.

THE WEAK LOW PRESSURE MOVES NORTHEAST OF THE AREA BY 00A
THURSDAY...LEAVING A QUASI STATIONARY FRONTAL BOUNDARY ACROSS THE
AREA KEEPING CHANCES FOR PCPN INTO THURSDAY.

ANOTHER BUT STRONGER SFC LOW PRESSURE MOVES QUICKLY EAST FROM OH TO
PA ON THURSDAY...KEEPING THE AREA UNDER A JUICY SOUTHWEST FLOW AND
CHANCES FOR ADDITIONAL RAINFALL.  THIS LOW WILL PUSH THE FRONTAL
BOUNDARY FURTHER SOUTH AND LIKELY WASH OUT ACROSS THE FORECAST AREA
THURSDAY NIGHT. THEREFORE...ALLOWED POPS BACK TO CHANCE ACROSS THE
AREA WITH 50S ALONG THE MOUNTAINS.

TWEAKED PREVIOUS HIGH AND LOW TEMPERATURES THROUGH THE PERIOD.
LOWERED HIGHS ON THURSDAY PER ABUNDANT CLOUDINESS AND PCPN EXPECTED.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE BUILDS OVER THE LOWER GREAT LAKES REGION
FRIDAY...PUSHING A DIFFUSE FRONTAL BOUNDARY FURTHER SOUTH. THIS WILL
BRING DRIER CONDITIONS MAINLY ACROSS THE NORTH FRIDAY THROUGH FRIDAY
NIGHT. HOWEVER...ADDITIONAL DISTURBANCES WILL CROSS THE AREA
KEEPING THE PATTERN UNSETTLED THROUGH THE WEEKEND WITH CHANCES FOR
SHOWERS AND THUNDERSTORMS.

WITH THE GROUNDS ALREADY SATURATED...WILL HAVE TO CONTINUE
MONITORING THE WEATHER CLOSELY EACH DAY DUE TO WATER CONCERNS.

WENT WITH WPC THINKING WITH FEW TWEAKS ON POPS...TEMPERATURES AND
SKY COVER THROUGH THE PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18Z TUESDAY THROUGH 18Z WEDNESDAY...

SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION...OUT AHEAD
OF AN APPROACHING COLD FRONT. EXPECT WIDESPREAD SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH BRIEF MVFR/IFR CONDITIONS
IN VICINITY OF STORMS...WITH MORE WIDESPREAD MVFR AND LOCAL IFR CONDITIONS
EXPECTED AFTER 09Z WEDNESDAY. ANY STORM WILL BE CAPABLE OF STRONG
GUSTY WINDS...PARTICULARLY ACROSS SOUTHEAST OHIO AND NE KY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
WEDNESDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING OF CONVECTION COULD VARY FROM CURRENT
FORECAST. WIDESPREAD MVFR CONDITIONS MAY NOT FORM LATE TONIGHT AS
FORECAST.

AFTER 18Z WEDNESDAY... IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS
NEAR THE FRONTAL BOUNDARY WEDNESDAY INTO THURSDAY. POTENTIAL FOR
LOW STRATUS AND FOG AT NIGHT IN THE MUGGY AIR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...KTB/SL
NEAR TERM...SL
SHORT TERM...ARJ
LONG TERM...JB/ARJ
AVIATION...SL
Hazardous weather outlook, Jul 7, 11:42 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1242 PM EDT TUE JUL 7 2015

KYZ101>103-OHZ066-067-075-076-083>087-081645-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
1242 PM EDT TUE JUL 7 2015

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE
MAIN THREAT WITH THESE STORMS WOULD BE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-081645-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
1242 PM EDT TUE JUL 7 2015

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Charleston,WV radar (KRLX), 20 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 7, 2:54 PM EST
Where
Putnam County, 2.34 mi SSE of Scott Depot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.420, -81.900

Tree branches were blown down.

Thunderstorm Wind, Putnam

When
July 7, 3:05 PM EST
Where
Putnam County, 0.89 mi SSE of Poca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.458, -81.814

Tree and large branches fell across Route 62 near Poca High School.

Thunderstorm Wind, Putnam

When
July 7, 3:15 PM EST
Where
Putnam County, 0.3 mi E of Raymond City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.481, -81.815

Trees were blown down at intersection of Heizer Creek Road and Route 62.

Thunderstorm Wind, Putnam

When
July 7, 3:15 PM EST
Where
Putnam County, 3.04 mi ENE of Black Betsey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.520, -81.780

Tree branches were blown down.

Thunderstorm Wind, Wirt

When
July 7, 3:55 PM EST
Where
Wirt County, 0.21 mi SE of Creston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.947, -81.268

A tree and large branches were blown down along Route 5.

Thunderstorm Wind, Calhoun

When
July 7, 4:10 PM EST
Where
Calhoun County, 0.8 mi NNW of Annamoriah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.940, -81.227

A tree and large branches were blown down near a house.

Thunderstorm Wind, Cabell

When
July 7, 4:10 PM EST
Where
Cabell County, 0.65 mi WNW of Guyan Estates
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.423, -82.311

A tree fell on power lines near the intersection of Rosalind and Aracoma Roads.

Thunderstorm Wind, Calhoun

When
July 7, 4:15 PM EST
Where
Calhoun County, 1.92 mi NW of Richardson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
38.892, -81.091

Two large trees, about a foot in diameter, were blown down.

Thunderstorm Wind, Clay

When
July 7, 4:23 PM EST
Where
Clay County, 0.69 mi SSW of Lizemores
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.321, -81.175

Large trees were blown down on Route 16.

Thunderstorm Wind, Clay

When
July 7, 4:30 PM EST
Where
Clay County, 0.43 mi NNW of Lizemores
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.336, -81.172

Several branches were blown down across the road.

Thunderstorm Wind, Putnam

When
July 7, 4:38 PM EST
Where
Putnam County, 1.76 mi ENE of Robertsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.660, -81.920

A few large trees were blown down.

Flash Flood, Roane

When
July 8, 5:30 PM EST to 6:45 PM EST
Where
Roane County, Reedy to 4.33 mi N of Flat Fork
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
38.900, -81.420

Streams overflowed and blocked roads. A few of the roads includee Kelly Hollow Road, Reedyville Road, Steel Hollow, and Goff Run Road. A driver of a pick up truck was rescued before his vehicle was swept into a walk bridge along Tanner Run just went of Spencer. Front Street in Spencer was closed due to high water from Spring Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576488, 576486, 576485, 576487, 576482, 576483, 576489, 576531, 576862, 576481, 576861, 576872.